Alert archive / Wisconsin / Gale Warnings in 2022

Gale Warning 13, NWS Green Bay, WI

April 19, 2022

NWS Green Bay, WI issued this gale warning at Apr 19, 2022, 2:40 PM CDT. It took effect at Apr 20, 2022, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2022, 2:40 PM CDT (19:40 UTC)
In effect from
Apr 20, 2022, 11:00 AM CDT
Expired
Apr 20, 2022, 9:27 PM CDT
In force
10 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

306 
WHUS73 KGRB 191940
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
240 PM CDT Tue Apr 19 2022

LMZ541>543-200345-
/O.NEW.KGRB.GL.W.0013.220420T1600Z-220421T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
240 PM CDT Tue Apr 19 2022

...GALE WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 1 AM CDT
THURSDAY...

* WHAT...South winds 15 to 25 kts increasing to 30 kts with gusts
  to around 35 kts and waves 7 to 11 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 11 AM Wednesday to 1 AM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-200345-
/O.NEW.KGRB.SC.Y.0036.220420T1600Z-220421T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
240 PM CDT Tue Apr 19 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM WEDNESDAY TO 1 AM
CDT THURSDAY...

* WHAT...South winds 15 to 25 kts with a few gusts to 35 kts and
  waves 2 to 5 ft expected.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...From 11 AM Wednesday to 1 AM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
Eckberg
5 follow-up statements
104 
WHUS73 KGRB 200139
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
839 PM CDT Tue Apr 19 2022

LMZ541>543-200945-
/O.CON.KGRB.GL.W.0013.220420T1600Z-220421T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
839 PM CDT Tue Apr 19 2022

...GALE WARNING REMAINS IN EFFECT FROM 11 AM WEDNESDAY TO 1 AM
CDT THURSDAY...

* WHAT...Southeast to south winds 15 to 25 kts increasing to 30 
  kts with gusts to around 35 kts and waves 7 to 11 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 11 AM Wednesday to 1 AM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-200945-
/O.CON.KGRB.SC.Y.0036.220420T1600Z-220421T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
839 PM CDT Tue Apr 19 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM WEDNESDAY TO
1 AM CDT THURSDAY...

* WHAT...South winds 15 to 25 kts with a few gusts to 35 kts and 
  waves 2 to 5 ft expected.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...From 11 AM Wednesday to 1 AM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
Eckberg
863 
WHUS73 KGRB 200906
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
406 AM CDT Wed Apr 20 2022

LMZ541>543-201715-
/O.CON.KGRB.GL.W.0013.220420T1600Z-220421T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
406 AM CDT Wed Apr 20 2022

...GALE WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 1 AM
CDT THURSDAY...

* WHAT...Southeast to south winds to 30 kts with gale force gusts
  around 35 kts and waves 7 to 11 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 11 AM this morning to 1 AM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...After a lull in the winds early Thursday
  morning, a Small Craft Advisory may be needed for the daytime 
  hours on Thursday due to gusty west winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-201715-
/O.CON.KGRB.SC.Y.0036.220420T1600Z-220421T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
406 AM CDT Wed Apr 20 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 1 AM CDT THURSDAY...

* WHAT...South winds 15 to 25 kts with a few gale force gusts
  around 35 kts and waves 3 to 5 ft expected.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...From 11 AM this morning to 1 AM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...After a lull in the winds early Thursday 
  morning, a Small Craft Advisory is likely to be needed for the 
  daytime hours on Thursday due to gusty west winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JS
774 
WHUS73 KGRB 201544
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1044 AM CDT Wed Apr 20 2022

LMZ541>543-202345-
/O.CON.KGRB.GL.W.0013.220420T1600Z-220421T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1044 AM CDT Wed Apr 20 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY...

* WHAT...Southeast to south winds to 30 kts with gale force 
  gusts around 35 kts and waves 7 to 11 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Thru 1 AM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...After a lull in the winds early Thursday 
  morning, a Small Craft Advisory may be needed for the daytime 
  hours on Thursday due to gusty west winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-202345-
/O.CON.KGRB.SC.Y.0036.220420T1600Z-220421T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
1044 AM CDT Wed Apr 20 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT
THURSDAY...

* WHAT...South winds 15 to 25 kts with a few gale force gusts 
  around 35 kts and waves 3 to 5 ft expected.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...Thru 1 AM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...After a lull in the winds early Thursday 
  morning, a Small Craft Advisory is likely to be needed for the 
  daytime hours on Thursday due to gusty west winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
938 
WHUS73 KGRB 202009
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
309 PM CDT Wed Apr 20 2022

LMZ541>543-210415-
/O.CON.KGRB.GL.W.0013.000000T0000Z-220421T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
309 PM CDT Wed Apr 20 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY...

* WHAT...Southeast to south winds to 30 kts with gale force gusts
  around 35 kts and waves 6 to 10 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 1 AM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-210415-
/O.CON.KGRB.SC.Y.0036.000000T0000Z-220421T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
309 PM CDT Wed Apr 20 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT
THURSDAY...

* WHAT...South winds 15 to 25 kts with a few gale force gusts 
  around 35 kts and waves 3 to 5 ft expected.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...Until  1 AM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Eckberg
650 
WHUS73 KGRB 210227
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
927 PM CDT Wed Apr 20 2022

LMZ541>543-211030-
/O.CAN.KGRB.GL.W.0013.000000T0000Z-220421T0600Z/
/O.EXB.KGRB.SC.Y.0036.000000T0000Z-220421T2200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
927 PM CDT Wed Apr 20 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM CDT THURSDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Southwest winds 15 to 25 kts with gusts up to 30 kts
  subsiding to 10 to 15 kts overnight, then increasing to 15 to 25
  kts Thursday morning into Thursday afternoon. Waves 6 to 9 ft
  subsiding to 2 to 4 ft on Thursday.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 5 PM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ521-522-210600-
/O.CON.KGRB.SC.Y.0036.000000T0000Z-220421T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
927 PM CDT Wed Apr 20 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT
THURSDAY...

* WHAT...South winds 15 to 25 kts, decreasing to 10 to 15 kts
  overnight. Waves 2 to 4 ft.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...Until 1 AM CDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
Eckberg

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Apr 19, 12:58 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 19, 12:58 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1258 PM CDT Tue Apr 19 2022

Updated aviation portion for 18Z TAF issuance

.SYNOPSIS...
Issued at 341 AM CDT Tue Apr 19 2022

Moderating temperatures the next few days, but continued rather
wet.

An energetic and progressive band of westerlies will persist
across the CONUS throughout the forecast period. The large scale
flow will lose some amplitude the next couple days as a weakening
trough shifts from the eastern Pacific to the Midwest, then
strongly reamplify late in the week and into the upcoming weekend
as the next Pacific trough begins to push across the West.

Normal precipitation for a week at this time of year is about 3/4
of an inch. With two major troughs affecting the area (and
substantial Gulf moisture available to the second), amounts are
likely to be above normal for the period. The period will begin on
the cool side, then temperatures will warm. A day or two with
above normal temperatures is likely during the weekend before
readings settle back below normal at the end of the period.
&&

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 341 AM CDT Tue Apr 19 2022

Plenty of clouds and some SHSN and flurries/sprinkles lingered
across the area early this morning in the wake of the system that
brought widespread snow to the area yesterday. Given the cold
temperatures aloft and lingering low-level moisture, suspect
guidance is too aggressive in clearing out the clouds today. Model
forecast sounding suggest convective clouds will develop mid-
morning, probably temporarily filling in the breaks that were
developing across the area before sunrise. Mixing will probably
help begin to break up the clouds this afternoon, but middle and
high clouds ahead of the next system were already most of the way
across the Dakotas, so those will begin arriving in the west by
late today.

There may be a small window of favorable conditions for
radiational cooling early this evening--mainly in the east. But
clouds will overspread the entire area overnight and winds will
also begin to pick up. So stayed close to guidance temps, shifting
the coldest mins into the northeast part of the area.

The main change for Wednesday was to slow the advance of
precipitation into the area. Middle and upper flow will be
flattening, which may allow for a fairly quick eastward
progression of precipitation with the incoming trough. But on the
other hand, the trough is just arriving on the West Coast so it's
still pretty far away. In addition, strengthening SE low-level
flow will be feeding drier air back into the region from a
departing low-level anticyclone. So the best course of action
seemed to be to slow the arrival of the rain from the previous
forecast. Temperatures may be just cold enough for a little bit of
a mix at the onset over far north-central Wisconsin, but
primarily liquid precipitation is expected as the upper trough
shifts through the area.

.LONG TERM...Wednesday Night Through Monday
Issued at 341 AM CDT Tue Apr 19 2022

A broad upper trough will dig into the Central Plains during the
extended period, bringing warmer air and another active weather
system into the region Friday through the early weekend.

Wednesday night through Thursday night...Rainfall will be ongoing
at the beginning of the extended Wednesday evening and Wednesday
night as a cold front works its way through the region.
Precipitation should be fairly fast moving and exit the region by
the early overnight hours as high pressure moves in and skies
begin clearing by Thursday morning. Most of Thursday will then see
fairly quiet conditions, with mostly sunny skies across the Great
Lakes region. Meanwhile, a deepening 500mb trough will aid in the
development of a low pressure system over the Central Plains. This
trough will set up the return of WAA for the region, gradually
lifting a warm front towards Wisconsin and bringing back cloud
cover for Thursday night. Temperatures Thursday will be one of the
first above normal we've had for over a week, with highs expected
to be in the 50s for most, as well as a few locations in the lower
60s.

Friday... As WAA increases ahead of the approach of a surface warm
front, precipitation is expected to approach the region as early
as Friday morning and continue into the afternoon. There are a few
timing uncertainties in the precipitation onset, so stuck with the
general guidance. As the surface warm front makes its way into
central Wisconsin Friday evening, elevated instability could lead
to the development of some thunderstorms. Mid level lapse rates
and shear do appear to support some hail development, but its a
bit early yet to determine weather severe storms will be
possible.

Rest of the forecast...The surface low that started over the
Central Plains will work its way northwards Friday night into
Saturday morning, lifting the surface front northwards over the
region. Depending on how far north the warm front gets before the
trailing cold front arrives, there could be a period of quiet
conditions Saturday afternoon. Confidence in this was not high
enough to go dry over northeast Wisconsin with this issuance, so
kept some chance pops in. If we do see rain stop earlier in the
day, we could see temps go even warmer than currently forecast.
Current high temp forecast reflects the uncertainty in the
location of the warm front for Saturday. In either case, as the
low moves into Canada Saturday evening, the trailing cold front
will cross the region and bring another round of rainfall and
maybe a rumble of thunder or two. Drier conditions then return for
the remainder of the extended, as a relatively broad area of high
pressure moves into the region.

Temperatures will be on the rise through the early extended, with
rising well into the 60s and even 70s for a few by Saturday. After
the cold front comes through, high temperatures will start coming
down again, settling closer to normal by the start of the next
work week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1258 PM CDT Tue Apr 19 2022

VFR conditions will prevail through midday Wednesday
in most places. An approaching frontal system will bring rain and
IFR conditions by late Wednesday afternoon or evening. The rain
should end before daybreak Thursday, with VFR conditions during
the day Thursday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Uhlmann
AVIATION.......RDM
Hazardous weather outlook, Apr 19, 2:20 PM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
220 PM CDT Tue Apr 19 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
220 PM CDT Tue Apr 19 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Runoff from recent precipitation will continue to result in
elevated levels and fast flows on area streams and rivers.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorms are possible at times Friday afternoon into
Sunday morning. It is too early to determine if any of the storms
would become severe.

Rainfall Wednesday and Wednesday night and additional rainfall
late in the week into the upcoming weekend will prevent much
improvement in river flows and levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-201930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
220 PM CDT Tue Apr 19 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability of hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Southerly gale force gusts are likely on Lake Michigan from late
Wednesday morning through late Wednesday night. Hazardous
conditions to small craft are expected on the Bay during this
period.

Conditions hazardous to small craft are possible at times from
late Wednesday night through Thursday, and again from Friday
afternoon through the weekend.

RDM/MPC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:40 PM CDTSmall Craft AdvisoryGRB52 hr

Nearby

Gale Warnings in Wisconsin, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.